Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 178, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 14, 2014, 2:57 PM EDT for Fauquier County, Rappahannock County, Warren County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2014, 2:57 PM EDT (18:57 UTC)
- Expired
- Jul 14, 2014, 3:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Fauquier County, VA, Rappahannock County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:24 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:43 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 14, 10:43 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1043 AM EDT MON JUL 14 2014 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL KEEP VERY WARM AND HUMID CONDITIONS ACROSS THE MID-ATLANTIC INTO TUESDAY. A COLD FRONT WILL CROSS THE AREA TUESDAY NIGHT. CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE EASTERN STATES WEDNESDAY THROUGH THURSDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10AM...OBS ACROSS THE I-95 CORRIDOR W/ TEMPS IN THE M80S AND DEWPOINTS JUST ABOVE THE 70 DEG MARK - MAKE FOR HEAT INDICES NEAR 90F. A MIX OF SCATTERED MID-LEVEL DEBRIS CLOUDS WILL DO LITTLE TO INHIBIT THE CONVECTIVE POTENTIAL TODAY...WHICH IS INCREASING BY THE MINUTE. 12Z KIAD SOUNDING...AS WELL AS SURROUNDING REGIONAL OBS SHOW A FAIRLY LOADED OVERHEAD COLUMN - W/ SFC AND MUCAPES ALREADY IN THE 2-2.5K RANGE ALREADY. FORECAST AND SOUNDING MODIFICATIONS HAVE THESE VALUES BORDERING 4K J/KG HEADING INTO THE MID AFTN/MAX HEATING TIMES. WE'RE STILL UNDER THE BASE OF A LARGER UPPER TROUGH BACK ACROSS THE GREAT LAKES...WHICH WILL SEND A MINOR SHORTWAVE KINK IN THE UPPER FLOW TOWARD THE AREA IN THE COMING HRS. THIS FEATURE WILL DEEPEN SLIGHTLY AS IT MOVES EWD AND CLOSER TO THE COAST...BUT WILL BE MORE THAN ENOUGH TO BE OUR MAIN LIFTING MECHANISM TODAY AS SCATTERED SHOWERS AND WEAK TSTMS NEAR THE APLCNS FROM THE WEST. LOCAL GUIDANCE POINTS TOWARD A LEE SFC TROUGH DRIFTING OVER THE APLCNS IN SHORT ORDER AND PRODUCING IT'S OWN CONVECTION FROM THE NRN SHEN VLY AND EWD...FROM EARLY AFTN ONWARD. AS THE SHORTWAVE TROUGH NEARS THE I-95 CORRIDOR/ERN SEABOARD...THE LOW LEVEL SHEAR PARAMETERS WILL INCREASE LATER THIS AFTN/EVE - GIVING ONGOING CONVECTION MORE ENERGY FOR ORGANIZATION AND POTENTIALLY MESOVORTICES AND/OR TORNADO PRODUCTION. NERN MD APPEARS TO THE BE MORE FAVORABLE LOCATION FOR THESE ELEMENTS TO COME TOGETHER ACROSS OUR REGION...IN TERMS OF INSTABILITY/SHEAR/TIMING. LOCALIZED HEAVY RAIN ALSO POSSIBLE AND EXPECTED ACROSS ISOLATED LOCATIONS THIS AFTN...SO THE POTENTIAL FOR FLASH FLOODING - ESPEC IN URBAN AREAS - EXISTS BUT WILL DEPEND ON RESIDENCE TIME UNDER THE HEAVIEST RAIN AND ANY POSSIBLE TRAINING. HOLDING OFF ON THE FF WATCH BECAUSE OF THE ISOLATED POTENTIAL AND PROGRESSIVE NATURE OF THE INCOMING CONVECTION. HOWEVER...THE RAINFALL FROM LAST NIGHT... TODAY AND INTO TOMORROW WILL RAMP UP THE POTENTIAL FOR A FF WATCH FOR PARTS OF THE AREA ON TUE. HWO WILL CONTINUE TO MENTION THESE RISKS. FROM PREV DISC... ORGANIZED CONVECTION/SEVERE RISK SHOULD DIMINISH/MOVE OUT OF THE CWA THIS EVENING...BUT GENERALIZED BROAD LIFT CONTINUES ACROSS THE CWA SO WILL CONTINUE WITH CHANCE POPS THROUGH THE OVERNIGHT. USED A BLEND OF BIAS CORRECTED SREFS/ADJMAV FOR MAXIMA AND BIAS CORRECTED SREFS/ADJMET FOR MINIMA. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... MOIST/UNSTABLE ENVIRONMENT PERSISTS OVER THE CWA ON TUESDAY...WITH AN AXIS OF HIGH PRECIPITABLE WATER/THETA-E AIR EAST OF THE BLUE RIDGE. SOME CONVECTION WILL LIKELY BE ONGOING TUESDAY MORNING... INCREASING IN COVERAGE AGAIN FOR THE AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST AND AS HEIGHTS LOWER IN ADVANCE OF AN APPROACHING UPPER TROUGH. SEVERE WEATHER /DAMAGING WIND GUSTS/ AND FLASH FLOODING WILL AGAIN BE POSSIBLE BY AFTERNOON...ESPECIALLY WITHIN THE AFOREMENTIONED AXIS OF MOISTURE COINCIDING WITH THE BEST INSTABILITY /EAST OF THE BLUE RIDGE/. COLD FRONT STARTS TO PUSH EASTWARD THROUGH THE CWA IN THE EVENING...LIKELY RESIDING EAST OF THE INTERSTATE 95 CORRIDOR BY DAYBREAK WEDNESDAY. TREND WILL BE FOR LOWERING POPS FROM WEST TO EAST THROUGH THE NIGHT AS POST-FRONTAL NORTHWEST WINDS BEGIN TO BRING DRIER AIR INTO THE CWA. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... MAY HV A LINGERING CLDS/A SHRA OF TWO E OF I-95 AT THE START OF WED...BUT COOLER AND PARTICULARLY DRIER AIR WL BE ADVECTING EWD THRUT THE DAY...WHICH WL COAX UNSETTLED CONDS TWD THE DELMARVA. ANOMALOUSLY SHARP H5 LOW WL PIVOT TWD CWFA WED...AND THAT CUD BE A CONCERN IN TERMS OF EITHER STALLING CDFNT OR PROVIDING STEEP ENUF LAPSE RATES TO REINVIROGATE DIURNAL CU IF NOT A POP-UP SHRA. WL BE TAKING THE OPTIMISTIC RTE ATTM...BANKING ON UPR LVL ENERGY KEEPING FNT SOMEWHAT PROGRESSIVE AND DOWNSLOPE FLOW TO INHIBIT CLD GROWTH. IT APPEARS AS THO THE TROF AXIS ITSELF WL RECEDE BACK INTO CNDA W/O CROSSING MID ATLC...SO WONT BE DROPPING TEMPS TREMENDOUSLY. ACTUALLY...RAISED WED MAXT BY A CPL...BUT TEMPS IN THE UPR 70S-LWR 80S /LWR-MID 70S IN THE MTNS/ WITH DEWPTS DROPPING THRU THE 50S ISNT A COMMON OCCURENCE. SFC HIPRES WL BLD BHD FNT...AND WL MOST DIRECTLY AFFECT CWFA WED NGT THRU THU NGT. MOSUN/MOCLR AND DRY WX THRUT. THU MAXT COMPARABLE TO WED. MIN-T BOTH NGTS IN THE 50S TO LWR 60S. FRI INTO THE WKND...S/WV ENERGY EJECTS EWD FM THE CENTER OF THE CONUS TWD THE MID ATLC. EXACTLY HOW THAT TRANSPIRES WL DETERMINE THE FCST OUTCOME. HWVR...NEED TO INCL POPS IN THE FCST FOR THE PD. WL HOLD BACK SGFNT TEMP INCREASES...BUT THAT CUD HPPN IF A WMFNT CAN ACTUALLY MAKE IT THRU. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... EXPECT LEE TROUGH AND MOIST/UNSTABLE ATMOSPHERE TO INSTIGATE NUMEROUS SHRA/TSRA BY AFTERNOON...SOME WITH HEAVY RAIN/STRONG WINDS. CONVECTION SHOULD DIMINISH IN COVERAGE AFTER DARK...BUT A FEW SHOWERS WILL REMAIN POSSIBLE OVERNIGHT. THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AFTERNOON/EVENING...THEN A COLD FRONT MOVES THROUGH WITH A WIND SHIFT TO THE NORTHWEST /AND DRYING/ TUESDAY NIGHT. OUTLOOK... WED-THU...VFR UNDER HIPRES. FRI...SHUD BE VFR TOO...BUT THERE IS AN OUTSIDE CHC AT A SHRA/TSRA. && .MARINE... WINDS SHOULD DIMINISH BELOW SCA THRESHOLDS INTO EARLY AFTN...HOWEVER STRONG GUSTY WINDS MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON/EVENING AND AGAIN ON TUESDAY. COLD FRONT IS EXPECTED TO APPROACH THE CHESAPEAKE BAY LATE TUESDAY NIGHT. COOLER AND DRIER AIR OVERSPREADS WATERS WED. HWVR...GDNC SUGGESTS THAT WNDS WONT EXCEED SCA CRITERIA. SINCE THERES A LTL UNCERTAINTY AS TO WHETHER CDFNT MAY GET HUNG UP NEAR THE WATERS...WL KEEP GUSTS CAPPED AT 15 KT. HIPRES CRESTS OVER WATERS THU AND MVS OFFSHR FRI. NW WNDS LESSEN AND BACK SLY. && .TIDES/COASTAL FLOODING... A CPL ROUNDS OF TSTMS SUN EVE PUSHED A LTL WATER AWAY FM THE WRN SHORE OF THE BAY. WHILE ITS ONLY A MATTER OF A FEW INCHES...THATS ENUF OF A MARGIN TO SUGGEST THAT HIGH TIDE AT ANNAPOLIS WL COME IN JUST UNDER MINOR CRITERIA. WATER LEVELS AOB A HALF-FOOT ABV ASTRO PREDICTIONS ATTM...AND HIGHT IDE SHOULDNT BE A PROBLEM THIS MORNING. PERHAPS THE ONLY OTHER SITE TO WATCH IS SW DC...BUT DO NOT HV THE CONFIDENCE TO ISSUE ADVYS ANYWHERE ATTM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...GMS PREV DISCUSSION...BPP/HTS
Hazardous weather outlook, Jul 14, 2:02 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 202 PM EDT MON JUL 14 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 151615- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 202 PM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...FOR THE INTERSTATE 95 CORRIDOR OF NORTHERN MARYLAND AND NORTH CENTRAL VIRGINIA...AND LOWER SOUTHERN MARYLAND. NUMEROUS THUNDERSTORMS... SOME SEVERE...WILL DEVELOP THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND AN ISOLATED TORNADO WILL BE THE PRIMARY THREATS. IN ADDITION...ANY THUNDERSTORM WILL PRODUCE VERY HEAVY RAINFALL AND MAY RESULT IN LOCALIZED FLASH FLOODING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE...CAPABLE OF PRODUCING LOCAL WIND DAMAGE AND VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-151615- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 202 PM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...FOR PORTIONS OF NORTHERN MARYLAND...NORTHERN VIRGINIA...AND THE EASTERN WEST VIRGINIA PANHANDLE. NUMEROUS THUNDERSTORMS...SOME SEVERE...WILL DEVELOP THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND AN ISOLATED TORNADO WILL BE THE PRIMARY THREATS. IN ADDITION...ANY THUNDERSTORM WILL PRODUCE VERY HEAVY RAINFALL AND MAY RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP TUESDAY...MAINLY EAST OF THE BLUE RIDGE. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LOCAL WIND DAMAGE AND VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jul 14, 10:03 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 AM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL ELKTON 38.41N 78.62W
07/13/2014 E0.88 INCH ROCKINGHAM VA PUBLIC
&&
EVENT NUMBER LWX1400814
STRONGLocal storm report, Jul 14, 10:22 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 AM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND DMG 2 SW SHANGHAI 39.42N 78.17W
07/13/2014 BERKELEY WV PUBLIC
TUB RUN HOLLOW ROAD - AROUND 40 LARGE TREE TOPS SNAPPED
OFF AND ONE TREE LAYING ON HOUSE
&&
EVENT NUMBER LWX1400815
AEBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:24 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Prince William | 36 min |
| Jul 13, 8:40 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 13, 9:02 PM EDT | Special Marine Warning | LWX | 118 min | |
| Jul 14, 12:25 AM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 14, 1:56 PM EDT | Small Craft Advisory | LWX | 9 hr | |
| Jul 14, 3:10 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 35 min |
| Jul 14, 3:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 14, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 29 min |
| Jul 14, 3:47 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more | 43 min |
| Jul 14, 3:53 PM EDT | Special Marine Warning | LWX | 112 min | |
| Jul 14, 4:52 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jul 14, 5:11 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 14, 5:29 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 14, 5:57 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jul 14, 6:11 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 14, 6:38 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 14, 7:52 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jul 14, 7:59 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jul 13, 8:07 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 38 min |
| Jul 13, 9:17 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, Prince George's | 28 min |
| Jul 13, 10:05 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 40 min |
| Jul 14, 4:48 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 42 min |
| Jul 14, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 33 min |
| Jul 14, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 49 min |
| Jul 14, 5:30 PM EDT | Tornado Warning | LWX | Baltimore | 30 min |
| Jul 14, 5:55 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 35 min |
| Jul 14, 6:51 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 24 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.